What is hyperkalemia?
Hyperkalemia is a higher than normal level of potassium in the blood. Although mild cases may not produce symptoms and may be easy to treat, severe cases of hyperkalemia that are left untreated can lead to fatal cardiac arrhythmias, which are abnormal heart rhythms.
You may be at risk for hyperkalemia because of:
- Chronic kidney disease
- Heart failure
- Medications that disrupt potassium balance, such as certain blood pressure-lowering drugs
In some cases, multiple factors could be involved or the cause is never clearly identified.
How does hyperkalemia affect the body?
Potassium is a mineral that is crucial for normal cell function in the body, including heart muscle cells. The body gets potassium from specific foods.
The right level of potassium is key. The kidneys are primarily responsible for maintaining the body’s total potassium content by balancing potassium intake with potassium excretion. If intake of potassium far outweighs the kidneys’ ability to remove it, or if kidney function decreases, there can be too much potassium, and hyperkalemia can occur.
Potassium and sodium concentrations play a crucial role in electric signal functioning of the heart’s middle thick muscle layer, known as the myocardium. An above normal level of potassium can interfere with proper electric signals in that muscle layer and lead to different types of heart arrhythmias.
How is it diagnosed?
It can be difficult to diagnose hyperkalemia. Often there are no symptoms. When there are, symptoms might include muscle weakness or muscle paralysis if it’s a severe case. Additionally, a severe case can cause abnormal heart rhythms and possibly cause the heart to stop.
In many cases, a hyperkalemia diagnosis must rely on clinical information such as a history of kidney failure or the use of medicines known to cause hyperkalemia.
Laboratory data and electrocardiographic changes can also be used along with clinical information to reach a diagnosis. For most people, their potassium level should be between 3.5 and 5.0 millimoles per liter (mmol/L). Hyperkalemia is a potassium level of greater than 5.5. Patients with hyperkalemia can have a normal electrocardiogram or a reading with only subtle changes.
Can it be prevented?
Changes in eating patterns can help prevent and treat high potassium levels. Talk to your health care professional to understand any risk you might have for hyperkalemia. Your health care professional could recommend foods that you might need to limit or avoid. These can include:
- Asparagus, avocados, potatoes, tomatoes or tomato sauce, winter squash, pumpkin, cooked spinach
- Oranges and orange juice, nectarines, kiwifruit, bananas, cantaloupe, honeydew, prunes and raisins or other dried fruit.
If you are on a low-salt eating plan, avoid using salt substitutes.
How is hyperkalemia treated?
If your potassium level is very high, or if there are dangerous indications such as changes in an electrocardiogram, emergency treatment is needed. That might involve supplying calcium to the body through an IV to treat the effects on muscles and the heart or administering glucose and insulin through an IV to decrease potassium levels long enough to correct the cause. There are also medicines that help remove the potassium from your intestines, and, in some cases, a diuretic can be given.
Emergency treatment can also include kidney dialysis if kidney function is deteriorating, medication to help remove potassium from the intestines before absorption, sodium bicarbonate if acidosis is the cause, and water pills, or diuretics.
A health care professional could also advise stopping or reducing potassium supplements and stopping or changing the doses of certain medicines for heart disease and high blood pressure. Always follow your health professional's instructions about taking or stopping medicines.
For people with heart failure
There are some drugs that heart failure patients take that are associated with hyperkalemia. These are angiotensin receptor blockers (ARBs) and angiotensin converting enzyme inhibitors (ACE inhibitors). For patients with heart failure on these drugs, if any symptoms are experienced as above, you should tell your health care professional to make sure that the symptoms are not related to hyperkalemia.